Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 33, NWS Baltimore/Washington

May 17, 2011Culpeper County, Rappahannock County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 2:17 PM EDT for Culpeper County, Rappahannock County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 2:17 PM EDT (18:17 UTC)
Expired
May 17, 2011, 5:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Culpeper County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 72 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:20 PM EDTFLASH FLOOD1 W Winston, VAROUTE 617 FLOODED AND IMPASSIBLE NEAR ZACHARY TAYLOR HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WGUS51 KLWX 171817
FFWLWX
VAC047-157-172115-
/O.NEW.KLWX.FF.W.0033.110517T1817Z-110517T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CULPEPER COUNTY IN NORTHERN VIRGINIA...
  RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  REPEATED THUNDERSTORMS MOVING ACROSS CULPEPER COUNTY AND           
  EVENTUALLY INTO RAPPAHANNOCK COUNTY. THESE REPEATED HEAVY RAINS    
  WILL LIKELY LEAD TO FLASH FLOODING.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE     
  CULPEPER AND SPERRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3839 7810 3840 7809 3863 7833 3872 7833
      3876 7827 3876 7825 3878 7821 3884 7816
      3841 7773 3838 7781 3839 7790 3836 7792
      3836 7798 3833 7804

$$

JE
2 follow-up statements
998 
WGUS71 KLWX 171930
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE MAY 17 2011

VAC047-157-172115-
/O.CON.KLWX.FF.W.0033.000000T0000Z-110517T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULPEPER VA-RAPPAHANNOCK VA-
330 PM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
RAPPAHANNOCK AND CULPEPER COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

THE HEAVIEST RAINFALL OF ONE TO ONE AND ONE HALF INCHES HAS OCCURRED 
ALONG AN AXIS FROM STEVENSBURG...TO ALANTHUS...TO RIXEYVILLE TO 
VIEWTOWN TO FLINT HILL. THIS AREA WAS LOCATED ACROSS NORTHERN AND 
EASTERN CULPEPER...AND EASTERN RAPPAHANNOCK COUNTIES IN NORTH 
CENTRAL VIRGINIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3836 7798 3863 7823 3870 7827 3876 7827
      3876 7825 3878 7821 3884 7816 3841 7773
      3838 7781 3839 7790 3836 7792

$$

SMZ
071 
WGUS71 KLWX 172107
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT TUE MAY 17 2011

VAC047-157-172116-
/O.EXP.KLWX.FF.W.0033.000000T0000Z-110517T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULPEPER VA-RAPPAHANNOCK VA-
507 PM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT FOR RAPPAHANNOCK
AND CULPEPER COUNTIES...

RAIN HAS ENDED AND WATER LEVELS OF SMALL CREEKS AND STREAMS WILL BE 
RECEDING. A FEW ROADWAYS REMAIN CLOSED DUE TO HIGH WATER AS IT WILL 
TAKE A FEW HOURS FOR AREA CREEKS AND STREAMS TO FALL WITHIN THEIR 
BANKS.

LAT...LON 3836 7798 3863 7823 3870 7827 3876 7827
      3876 7825 3878 7821 3884 7816 3841 7773
      3838 7781 3839 7790 3836 7792

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:45 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 17, 10:45 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN IMPRESSIVE WATER VAPOR IMAGE THIS MORNING OVER THE ERN HALF OF
THE CONUS TELLS THE STORY. MULTIPLE UPPER VORTS ALL ROTATING
AROUND EACH OTHER FROM THE WRN GREAT LAKES TO THE CAROLINAS. ONE
OF THE MORE POTENT UPPER LEVEL FEATURES IS NOW SWINGING BACK NWD
OVER THE ERN NC. THIS UPPER DISTURBANCE IS PULLING A LARGE FETCH
OF ATLC MOISTURE BACK ON SHORE FROM NEW ENGLAND TO THE NC
OUTER BANKS.

AFTER A FEW BANDS OF MODERATE TO HEAVY SHOWERS OVER THE DC METRO
AREA DURING THE PREDAWN HRS...IT HAS BEEN FAIRLY QUIET SINCE THEN.
NOT THE CASE ACROSS THE SHENANDOAH VLY AND THE I-64
/CHARLOTTESVILLE AREA/. BANDS OF HEAVY RAIN /ASSOCIATED WITH AN
INCOMING LOW LEVEL BOUNDARY/ HAVE BEEN STREAMING WNW ACROSS THIS
AREA FOR THE PAST FEW HRS. 1-2 INCHES OF RAIN HAS FALLEN ACROSS
THESE AREAS SINCE EARLY THIS MORNING...ON TOP OF THE COUPLE OF
INCHES THAT HAS FALLEN OVER THE PAST FEW OF DAYS - ON AVERAGE.

THE OUTLOOK FOR THE REST OF THE DAY IS MORE OFF-AND-ON SHOWERS AND
SOME ISOLATED STRONG/SEVERE TSTMS IN THE MIX AS THE DAY
PROGRESSES. WHAT LITTLE ADDITIONAL INSTABILITY THAT DEVELOPS OVER
THE NEXT FEW HRS WILL HELP LINES OF WEAK CONVECTION TO BECOME
STRONGER LATER THIS AFTN...POSSIBLY INTO THE EVE. THE ENVIRONMENT
IS A VERY MOIST/TROPICAL PROFILE - NEARLY SATURATED TO THE
TROPOPAUSE. THESE LINES OF STORMS WILL NEED TO BE MONITORED FOR
NOT ONLY EMBEDDED HIGH RAIN RATES AND POSSIBLE FLASH FLOODING BUT
A LOW TORNADO THREAT...AS WELL AS LOW HAIL AND DAMAGING WIND
THREATS AS WELL.

THIS MOIST/COOL MARINE ENVIRONMENT WILL KEEP TEMPS FEELING COOLER
THAN THE AMBIENT TEMP. A COOL ELY WIND DOES NOT HELP
EITHER...W/ MANY AREAS STRUGGLING TO KEEP REACH 70 TODAY. SKIES
WILL BE OVERCAST ALL-DAY MINUS LOWER SRN MD WHICH MAY SEE A FEW
PEAKS OF SUN IN BETWEEN RAIN BANDS - SO ONLY BRIEFLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.

COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.

THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST.
WILL HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND
EVENING. ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS
TIME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS WILL CONTINUE TODAY. THE DC METRO AREA HAS GOTTEN OUT
OF THE HEAVIER RAIN SINCE SUNRISE BUT ANOTHER BAND OF HEAVY
SHOWERS MAKING ITS WAY UP FROM THE SOUTH. SHOULD MOVE THROUGH TYHE
I-66 CORRIDOR BTWN 16-18Z. ISOLATED/SCATTERED POCKETS OF
SHRA/TSTMS WILL CONTINUE TO DEVELOP OVER THE COURSE OF AFTN/EVE.
IN BETWEEN...CIGS WILL REMAIN IN SOLID MVFR AND PERIODIC IFR
CONDITIONS.

IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.

UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.

&&

.MARINE...
SOLID SMALL CRAFT GUSTS OVER MUCH OF THE BAY THIS MORNING...MINUS
THE NRN BAY AND THE DC AREA OF THE TIDAL POTOMAC. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.

AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-

&&

.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH
TIDE TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW
WEAKENING LATE TONIGHT INTO WEDNESDAY...WATER WILL HAVE A
DIFFICULT TIME RECEDING DUE TO A PERSISTENT EASTERLY FLOW.
THEREFORE...MODERATE FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE
LATE TONIGHT THROUGH WEDNESDAY. THE MOST CONCERN IS FOR THE HIGH
TIDE CYCLE LATE TONIGHT THROUGH WEDNESDAY MORNING DUE TO THE
HIGHER ASTRONOMICAL NORMS ASSOCIATED WITH THE FULL MOON. A COASTAL
FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH WEDNESDAY.

MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
     013-014-016>018-501-502.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
     042-050>057-501>504.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR VAZ052>055-057.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

UDPATE...GMS
PREV DISCUSSION...HTS/BJL
Hazardous weather outlook, May 17, 11:33 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1133 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG
THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE
BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE
POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW
MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY
NIGHT AND THURSDAY.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1133 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 17, 1:39 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
139 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLOOD            2 WSW SEYMOURVILLE      39.04N  79.15W
05/17/2011                   GRANT              WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100637

CJL
Local storm report, May 17, 1:42 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLOOD            3 E LACEY SPRING        38.54N  78.70W
05/17/2011                   ROCKINGHAM         VA   DEPT OF HIGHWAYS

            WAR BRANCH OVER MOUNTAIN VALLEY ROAD. ROAD IMPASSIBLE.

&&

EVENT NUMBER LWX1100638

JE
Local storm report, May 17, 1:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     FLOOD            3 SSW HOOD              38.32N  78.40W
05/17/2011                   GREENE             VA   DEPT OF HIGHWAYS

            DUNDEE ROAD FLOODED AND IMPASSIBLE.

&&

EVENT NUMBER LWX1100639

JE
Local storm report, May 17, 1:50 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLOOD            2 SSW LANDES            38.88N  79.21W
05/17/2011                   GRANT              WV   TRAINED SPOTTER

            WATER REPORTED OVER ROAD ALONG US 220 NEAR THE
            PENDLETON COUNTY LINE.

&&

EVENT NUMBER LWX1100640

CJL
Local storm report, May 17, 1:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      2 W LOCUST GROVE        38.31N  77.85W
05/17/2011                   ORANGE             VA   DEPT OF HIGHWAYS

            OLD OFFICE ROAD FLOODED NEAR MINE RUN.

&&

EVENT NUMBER LWX1100641

JE
Special weather statement, May 17, 2:09 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 PM EDT TUE MAY 17 2011

VAZ039-040-050-051-171900-
ORANGE VA-MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-
209 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORM TO AFFECT ORANGE...MADISON...CULPEPER AND
RAPPAHANNOCK COUNTIES...

AT 208 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF BURR HILL...MOVING NORTHWEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER AND SPERRYVILLE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3860 7834 3881 7808 3833 7774 3827 7785
TIME...MOT...LOC 1808Z 143DEG 23KT 3839 7787

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:00 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Page, Rappahannock, Rockingham4 hr
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 7:10 AM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville5 hr
May 17, 8:38 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 1 more4 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:22 PM EDTFlash Flood WarningLWXOrange, Spotsylvania3 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:45 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren2 hr
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:39 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more3 hr
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.